Hail, Osage
- When
- July 8, 1:15 PM CST to 1:18 PM CST
- Where
- Osage County, 0.54 mi W of Osage City
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.630, -95.830
Warm and dry conditions brought another day of down burst thunderstorms to portions of Osage and Douglas Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Warm and dry conditions brought another day of down burst thunderstorms to portions of Osage and Douglas Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 8, 11:51 AM CST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1251 PM CDT SUN JUL 8 2012 ...UPDATE TO AVIATION... .DISCUSSION... SHORT TERM FORECAST (TODAY AND MONDAY)... STRONG UPPER LEVEL RIDGE STILL INDICATED IN WV IMAGERY...BUT IT HAS BECOME FLATTENED OUT BY THE BROAD E CANADIAN TROUGH. THE RIDGE HAS ALREADY BEGUN ITS RE AMPLIFICATION TO THE WEST OF THE FORECAST AREA...PUTTING THE CENTRAL PLAINS UNDER NORTHWEST FLOW ALOFT. THE RIDGE OF HIGH PRESSURE AT THE SURFACE ASSOCIATED WITH THE UPPER RIDGE WILL BECOME WELL ESTABLISHED OVER THE CANADIAN PRAIRIE WITH ITS SOUTHERN EXTENT REACHING INTO THE CENTRAL PLAINS. THE SOUTHERN EXTENT OF THIS RIDGE MARKS THE LEADING EDGE OF THE COLD FRONT WHICH CURRENTLY RUNS FROM ROUGHLY DES MOINES TO GOODLAND KS. THE SLOW PROGRESSION OF THIS COLD FRONT HAS SOMEWHAT SLOWED THE RELIEF FROM THE HOT WEATHER...PARTICULARLY ACROSS THE SOUTHERN ZONES. THE LEADING EDGE OF THE FRONT WILL ALSO HELP KICK OFF MORE SCATTERED THUNDERSTORMS ACROSS THE AREA ON MONDAY. WITH WARM SURFACE TEMPERATURES EXPECTED TO CONTINUE THE T/TD DEPRESSION WILL BE QUITE HIGH...ON THE ORDER OF 20 TO 30 DEGREES. AS A RESULT...AN INVERTED V T/TD LOW LEVEL ATMOSPHERIC PROFILE IS EXPECTED...WHICH WILL MEAN THAT THE STRONGEST UPDRAFTS WILL LIKELY PRODUCE STRONG...GUSTY OUTFLOW WINDS...WITH SOME OF THESE DOWNDRAFTS BRINGING SEVERE WINDS. THE EXACT SCENARIO OF CONVECTION COVERAGE IS A LITTLE UNCLEAR...SINCE THE LATER CONVECTION WILL BE DEPENDENT ON OUTFLOW BOUNDARY INTERACTIONS WITH EACH OTHER AND THE ACTUAL SYNOPTIC BOUNDARY. WITH THE SYNOPTIC BOUNDARY LIKELY RESIDING SOMEWHERE SOUTH OF INTERSTATE 70 EXPECT THE BEST CHANCE FOR THUNDERSTORMS TO ALSO RESIDE SOUTH OF THE INTERSTATE. DAYTIME HIGHS WILL BE A BIT LOWER THAN THE PREVIOUS FEW DAYS...AS NORTHEAST WINDS USHER COOLER AIR INTO THE AREA...BUT EXPECT TEMPS TO STILL REACH THE LOWER TO MID 90S WITH HEAT INDICES RESIDING IN THE MID TO UPPER 90S. SINCE HEAT INDEX VALUES ARE NOT EXPECTED TO REACH 100 DEGREES WILL NOT EXTEND ANY HEAT HEADLINES FOR SUNDAY. EXPECT THUNDERSTORM CHANCES TO CONTINUE THROUGH SUNDAY NIGHT INTO MONDAY MORNING...AGAIN SOUTH OF INTERSTATE 70...BUT WITH THE SURFACE HIGH BECOMING MORE ENTRENCHED OVER THE NORTHERN US COOLER AND DRIER AIR WILL MOVE INTO NORTHEAST KANSAS...PUSHING THE BOUNDARY FURTHER SOUTH. MID RANGE AND EXTENDED FORECAST (TUESDAY THROUGH SATURDAY)... BY TUESDAY WITH THE BOUNDARY PUSHED WELL SOUTH OF THE AREA AND THE SURFACE RIDGE BRINGING E/NE FLOW TO THE AREA WILL CONTINUE TO CARRY A DRY FORECAST THROUGH THE REST OF THE WEEK. TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE END OF THE WEEK AS DAYTIME HIGHS WILL LIKELY ONLY REACH THE UPPER 80S TO LOWER 90S. JL && .AVIATION... COMPLICATED FORECAST PERIOD FOR THE NEXT 6-12 HOURS AT TERMINALS. OVERALL VFR CONDS PREVAIL WITH PERIODS OF MVFR CONDS. WIDELY SCT STORMS ARE EXPECTED THROUGH 03Z. WITH THE EXCEPTION OF TEMPO GROUPS INSERTED AT KTOP/KMHK FOR ONGOING CONVECTION...VCTS WAS USED BASED ON THE LACK OF STRONG UPPER FORCING...WIDESPREAD INSTABILITY COMBINED WITH INTERSECTING SFC BOUNDARIES CREATING MUCH UNCERTAINTY AS TO WHERE/WHEN CONVECTION EVOLVES. PREDOMINANT NORTH WINDS AROUND 10 KTS MAY BECOME ERRATIC AS OUTFLOW BOUNDARIES PASS OVERHEAD. AMENDMENTS MAY BE NEEDED THROUGH FORECAST PERIOD AS CONVECTION FORMS. BOWEN && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1254 PM CDT SUN JUL 8 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-091800- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1254 PM CDT SUN JUL 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THIS AFTERNOON ALONG THE HIGHWAY 36 CORRIDOR TO THE EAST OF WASHINGTON WHILE ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING ELSEWHERE ACROSS THE AREA THROUGH LATE AFTERNOON...MAINLY SOUTH OF I 70. ALTHOUGH LOCALIZED VERY HEAVY RAINFALL AMOUNTS ARE POSSIBLE WITH SOME OF THESE SLOW MOVING STORMS...LOCALLY STRONG WIND GUSTS MAY ALSO BE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORM CHANCES WILL CONTINUE INTO MONDAY ACROSS PORTIONS OF NORTH CENTRAL AND EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
151 PM CDT SUN JUL 8 2012
KSZ038-055-081915-
OSAGE-WABAUNSEE-
151 PM CDT SUN JUL 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE AND
SOUTHEASTERN WABAUNSEE COUNTIES...
THROUGH 215 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
SOUTHWEST AT 10 MPH ACROSS PORTIONS OF NORTHWESTERN OSAGE AND
SOUTHEASTERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY
SIZE HAIL...STRONG WINDS AROUND 50 MPH...TORRENTIAL RAINFALL AND
FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
HARVEYVILLE AND BURLINGAME. MOTORISTS ALONG THE KANSAS TURNPIKE
BETWEEN MILE MARKERS 155 AND 165 COULD ALSO BE AFFECTED.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3865 9580 3869 9595 3874 9595 3874 9605
3887 9593 3886 9569
TIME...MOT...LOC 1851Z 026DEG 9KT 3884 9584The Topeka radar (KTWX), 54 km away, was scanning. The volume nearest the first event began at 19:13 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
A trained spotter in far southern Jefferson County reported a 60 mph wind gust.
Law enforcement reported a 60 mph wind gust in Eudora.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395251, 395254, 395252, 395256, 395253.